Side Effects of HIV Medications: Lipodystrophy

Man is measuring his body fat with calipers.

Side Effects of HIV Medications: Lipodystrophy

Lipodystrophy describes the spectrum of changes in the fatty tissues of people who are HIV positive. This condition can include either a loss or gain of fatty tissue and can be a side effect of prescribed HIV medications.

Symptoms of lipodystrophy may include:

  • An accumulation of fat around organs
  • Accumulation of fat on the back of the neck between the shoulder blades (also known as a buffalo hump)
  • Accumulation of fat in the breasts and face
  • Development of lipomas, or fatty bumps just under the skin
  • Loss of fat in the legs, buttocks, and face
  • Increase in blood fat levels

 

What Causes Lipodystrophy?

The exact causes are still not fully understood. Some possibilities include but are not limited to:

  • HIV medications
  • Age: Older patients are at higher risk
  • Gender: Men generally lose fat in their arms and legs, while women tend to gain fat in their breasts and abdominal area
  • Race: Caucasians are at higher risk
  • Degree of HIV infection: Those who have been HIV positive for a longer period of time and have a more severe infection are at higher risk

 

Is It Dangerous?

The general answer to this question is yes, it can be. Of course, this varies on a case by case basis. An accumulation of fat that causes obesity is a major risk factor for heart disease and other serious cardiovascular problems. Fat deposits often cause discomfort and pain as well. Fat deposits at the back of the neck can cause headaches and change sleep patterns. Enlarged breasts may also lead to severe back pain. Moreover, these changes in the body can have a serious impact on how people envision themselves and can contribute to various stages of low self-esteem, depression, and anxiety.

Treatment

Because the exact cause of lipodystrophy is unclear, there is no known treatment that is effective in relieving the symptoms completely. It is best to consult your doctor concerning your specific circumstances. They may consider changing your HIV medications if they see that this may be causing your lipodystrophy. There are definitely ways to manage the symptoms of lipodystrophy and make the condition a bit easier to live with. In severe cases, liposuction has been an option for patients struggling with severe fat retention. As always, a balanced diet and active exercise regimen is suggested to decrease the fat stores and keep joints and muscles functioning properly.

It is important to remember not to adjust your HIV medication dosages on your own. Always consult with your physician before adjusting dosages. Your doctor will know what medication substitutions to suggest and which, if any, dosages need to be changed.

Dr. Reddy is currently conducting clinical trials for those dealing with issues of abdominal fat accumulation. If you are HIV positive and have belly fat due to your HIV medications, you may qualify to participate in our clinical research study. Study related medication, procedures, and doctor’s visits are FREE for clinical trial participants, and you will also be compensated for your participation. For more information, please contact Claudia, our Research Coordinator, at 714-968-1913.

Dr. Sue Reddy specializes in the treatment of infectious disease among many other specialties. She understands what is required to live a healthy, active life. Please feel free to take a look around her website and if you feel she provides services you may be interested in, give Dr. Reddy a call. Her staff would be more than happy to set up an appointment and answer any questions you may have.